Kentucky, 2014

Damaging Winds and Lightning Strike in Kentucky, April 28, 2014

April 28, 2014 · NWS JKL · 7 events in 4 counties and zones

A line of strong to severe thunderstorms, associated with an eastward moving cold front, caused significant wind damage across Bell, Harlan, Johnson, and Whitley counties during the afternoon hours of April 28th. The worst of the damage occurred in Harlan county where a storm damage survey revealed that estimated straight line winds of 90 mph downed trees and power lines across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms, associated with an eastward moving cold front, caused significant wind damage across Bell, Harlan, Johnson, and Whitley counties during the afternoon hours of April 28th. The worst of the damage occurred in Harlan county where a storm damage survey revealed that estimated straight line winds of 90 mph downed trees and power lines across the county. Three people were injured in Evarts as a result of the severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 7:04 AM EST, 41 minutes earlier.

Area forecast discussion, Apr 28, 7:04 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
804 AM EDT MON APR 28 2014

.UPDATE...
ISSUED AT 803 AM EDT MON APR 28 2014

AS OF 12Z THIS MORNING...THE MUCH ANTICIPATED LINE OF SHOWERS AND
STORMS ARE REACHING THE WESTERN EXTENT OF THE CWA AND HAVE TWEAKED
THE POPS AND TEMPS THIS MORNING TO BETTER REFLECT THE TRENDS THIS
MORNING. WITH THIS UPDATE THERE WERE NO NOTABLE CHANGES TO THE
EXPECTED PRECIP ARRIVAL THIS MORNING SO A NEW ZFP WILL NOT BE NEEDED.
CONVECTION THIS MORNING ARRIVING AT THE I-75 CORRIDOR THIS MORNING
WILL SLOWLY BEGIN TO WEAKEN AND STILL TRACK TO THE NORTH WITH SOME
SCATTERED STORMS OVER EASTERN KENTUCKY THIS MORNING. WITH THIS IN
MIND...STILL EXPECTING THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 500 AM EDT MON APR 28 2014

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY AS OF 08Z FEATURE SHOWERS
AND THUNDERSTORMS CROSSING THE I-65 CORRIDOR CURRENTLY ASSOCIATED
WITH A WEAKENING QUASI-LINEAR CONVECTIVE SYSTEM OVER WESTERN KENTUCKY
SLOWLY MOVING EASTWARD. THIS LINE WILL CONTINUE TO MOVE EAST
NORTHEAST INTO EASTERN KENTUCKY. WHILE DUE TO DECREASING
INSTABILITY...THIS LINE SHOULD POSE NO REAL SEVERE THREAT THIS
MORNING BESIDES A STRONG STORM IN THE WEST OR EVEN THE SOUTHWEST
COUNTIES. WILL KEEP IN THE LIKELY POPS AS MEASURE-ABLE PRECIP WILL
TAKE PLACE THROUGH THE MORNING HOURS AS THE LINE ENTERS SOUTHWEST
ALONG THE I-75 CORRIDOR AND EVENTUALLY PASSING THROUGH TO THE
NORTHEAST AND INTO THE BLUEGRASS AREA.

MODELS DURING THE LATE MORNING HOURS ACROSS EASTERN KENTUCKY CONTINUE
TO HINT IN A LULL IN THE PRECIP AND POSSIBLY EVEN SOME A FEW PEAKS IN
THE CLOUD COVER ACROSS MAINLY SOUTHEASTERN KENTUCKY. GIVEN THAT SOME
OF THE ENERGY FROM THE UPPER LOW BEGINS TO MOVE INTO THE AREA BY THIS
AFTERNOON AND BUILDING INSTABILITY...WILL KEEP POPS IN THE HIGH
CHANCE TO LIKELY RANGE FOR SHOWERS AND THUNDERSTORMS. PARTICULAR
ATTENTION NEEDS TO BE PAID ON HOW INSTABILITY BUILDS TODAY OVER THE
SOUTHEAST AND IF SOME BREAKS IN CLOUD COVER DO OCCUR...WHICH MAY LEAD
TO AN INCREASED SEVERE THREAT LATE TODAY AND TONIGHT.

MENTIONING THE UPPER LEVELS...LATER TODAY...THE UPPER LOW SHIFTS EAST
AND BEGINS TO BANK AGAINST THE MID LEVEL RIDGE OVER THE EASTERN SIDE
OF THE APPALACHIAN CHAIN AND BEGINS TO WEAKEN. THIS INTERN LEADS TO
LESS FORCING AT THE SURFACE THIS EVENING. HOWEVER...THE STRONG
SHORTWAVE WILL BE SWINGING THROUGH THE BASE OF THE UPPER LOW INTO
WESTERN KY/TN LATE TODAY AND DEVELOPMENT OF SEVERE WEATHER OVER
CENTRAL TN AND MS/AL WILL BE OCCURRING AND MOVING NORTHEAST. LOW
LEVEL INGREDIENTS WILL BE IN PLACE AS PLENTY OF DIRECTIONAL SHEAR AND
INSTABILITY LOOKS TO BE IN PLACE BUT MAINLY SOUTHWEST OF EASTERN
KENTUCKY. SOME OF THE DYNAMICS MAKE IT INTO SOUTHWEST EASTERN
KENTUCKY BY LATE TODAY AND THIS WILL BEGIN THE SEVERE THREAT FOR THE
AREA AND FROM 20Z THIS AFTERNOON THROUGH TOMORROW MORNING...POPS WILL
BE CATEGORICAL WITH A MENTION OF SEVERE POSSIBILITY IN THE FORECAST.

GETTING INTO THE TENDENCY OF THE STORMS THIS EVENING...IT IS POSSIBLE
THAT WITH THE INGREDIENTS AVAILABLE...THAT SOME DISCRETE CELLS MAY
FORM IN TN AND MAKE IT INTO EXTREME WESTERN OR SOUTHWESTERN EAST
KENTUCKY...BUT WITH THE MAIN FORCING EVENTUALLY PUSHING EAST...THIS
WILL EVENTUALLY EVOLVE INTO A LINE OF STORMS PUSHING THROUGH EASTERN
KENTUCKY AFTER 00Z AND CONTINUING INTO TUESDAY MORNING BEFORE
WEAKENING. DUE TO THIS...AND THE FACT THAT SPC HAS MENTIONED SOME
PROBABILITY...WILL KEEP THE SPS GOING WITH A MENTION OF DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL WITH A POSSIBILITY OF AN
ISOLATED TORNADO. EVEN WITH THIS SCENARIO...THERE IS SOME UNCERTAINTY
ON HOW THE CONVECTION WILL BEHAVE...BUT HEADING INTO TUESDAY...THERE
IS EVEN MORE UNCERTAINTY ON THE SEVERE THREAT.

FOR TUESDAY...HAVE LEFT IN HIGH CHANCE TO LIKELY POPS THROUGH THE DAY
ON TUESDAY. THE UPPER LOW...STILL WEAKENING...BRINGS ANOTHER STRONG
WAVE THROUGH THE BASE OF THE TROUGH IN THE MID LEVELS AND ANOTHER
LINE OF ACTIVITY DEVELOPS OVER CENTRAL KY/TN AND MOVES EAST. FOR
THIS...WILL STILL MENTION SEVERE CHANCES BUT WITH STILL SOME
UNCERTAINTY DUE TO THE FACT THAT THERE IS QUITE A BIT OF SHEAR IN
PLACE BUT WITH MINIMAL INSTABILITY. PLUS...THERE IS A 15 PERCENT
PROBABILITY FOR TUESDAY MENTIONED BY SPC.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 500 AM EDT MON APR 28 2014

THE MODELS REMAIN IN GOOD AGREEMENT WITH REGARDS TO THE LARGE UPPER
LEVEL LOW THAT WILL SLOWLY SPIRAL ITS WAY TOWARDS THE GREAT LAKES
AND WEAKEN THROUGH THURSDAY. THE REMNANT WILL THEN GET PULLED
FURTHER NORTH INTO SOUTHERN CANADA...BEFORE GETTING KICKED SOUTHEAST
BY THE WESTERLIES AT THE END OF THE WEEK...AS THE LONG WAVE PATTERN
FLATTENS OUT ACROSS THE CONUS.

HIGHER POPS AND THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY
ACROSS EASTERN KENTUCKY...BEFORE INSTABILITY IS LOST. TUESDAY NIGHT
WILL BE THE LAST OF THE BEEFIER SHOTS OF MOISTURE...FORCING...AS
WELL AS SHEAR...KEEPING AT LEAST A SLIGHT THREAT OF SEVERE POTENTIAL
GOING. BY LATE WEDNESDAY...WE ARE THEN LEFT WITH DIURNALLY DRIVEN
SCATTERED SHOWERS EACH DAY THROUGH SATURDAY...WITH THE AID OF
OCCASIONAL PASSING SHORT WAVE TROUGHS IN THE SLOWLY DE-AMPLIFYING
FLOW PATTERN. DRY WEATHER WILL RETURN FOR SATURDAY NIGHT AND SUNDAY.
HIGHS WILL START OFF NEAR NORMAL EARLY ON...BUT THEN COOL TO BELOW
NORMAL VALUES FOR THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 803 AM EDT MON APR 28 2014

MOST LOCATIONS WILL HOLD OUT WITH VFR CONDITIONS THROUGH THE EARLY
MORNING. BY LATER IN THE MORNING MORNING...SHOWERS AND THUNDERSTORMS
WILL FURTHER MOVE INTO THE WESTERN CWA AND FURTHER EASTWARD WITH A
LINE PUSHING THROUGH THE TAF SITES AND HAVE PUT IN SOME MVFR
CONDITIONS THROUGH THE 14Z TO 18Z RANGE MAINLY DUE TO VISIBILITY IN
THE SLIGHTLY HEAVIER SHOWERS AND STORMS. WILL THEN SHOW SOME VFR
CONDITIONS THIS AFTERNOON BEFORE THE NEXT STRONG TO SEVERE LINE OF
SHOWERS AND STORMS MOVE IN BY 00Z AND SO HAVE GONE MVFR TO IFR
CEILINGS AND VISIBILITY THROUGH THE LAST 12 HOURS OF THE TAF PERIOD.
WINDS WILL BE OUT OF THE SOUTH FOR MUCH OF THE PERIOD WITH GUSTS UP
TO 20 KNOT OUTSIDE OF THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...SHALLENBERGER
LONG TERM...GEOGERIAN
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 28, 4:35 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
535 AM EDT MON APR 28 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
535 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE LATE TODAY INTO TONIGHT. THE MAIN THREAT FROM THE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER TODAY AND TONIGHT.
FROM THIS...ISOLATED FLASH FLOODING COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY MORNING THROUGH
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES
TUESDAY THROUGH TUESDAY NIGHT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE FROM TUESDAY THROUGH TUESDAY
NIGHT. FROM THIS...LOCALIZED HIGH WATER ISSUES COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STORM REPORTS LATE TODAY THROUGH
TUESDAY NIGHT.

SHALLENBERGER

In the hours before

Special weather statement, Apr 28, 4:22 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
522 AM EDT MON APR 28 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
522 AM EDT MON APR 28 2014

...SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE LATE TODAY THROUGH
TUESDAY NIGHT FOR EASTERN KENTUCKY...

A STRONG LOW PRESSURE SYSTEM WILL BE MOVING INTO THE UPPER PLAINS
AND BRING A SERIES OF POTENT UPPER LEVEL DISTURBANCES INTO EASTERN
KENTUCKY TODAY THROUGH TUESDAY NIGHT. THIS WILL SET THE STAGE FOR
TIMES OF STRONG TO SEVERE THUNDERSTORMS LATER TODAY THROUGH TUESDAY
NIGHT. THOUGH THERE IS STILL SOME UNCERTAINTY WITH TIMING AND
INTENSITY...THE INDIVIDUAL BOUTS OF SEVERE WEATHER POTENTIAL ARE
EXPECTED TO BE CENTERED ON THE LATE THIS AFTERNOON TIME FRAME WITH
ANOTHER POTENTIAL SET UP FOR LATE TONIGHT AND PERHAPS A FINAL ONE
FROM LATE TUESDAY AFTERNOON INTO THE NIGHT. IT APPEARS THAT DAMAGING
WINDS AND LARGE HAIL WILL BE THE DOMINANT SEVERE WEATHER THREAT
THROUGHOUT THIS EVENT. HOWEVER...AN ISOLATED TORNADO...CANNOT BE
RULED OUT.

ADDITIONALLY...ANY THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY RAINFALL.
TONIGHT...IT APPEARS THAT THERE WILL BE A BETTER CHANCE OF
THUNDERSTORMS PASSING REPEATEDLY OVER A GIVEN LOCATION...CREATING A
POTENTIAL FOR ISOLATED FLASH FLOODING.

GREIF/SHALLENBERGER

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Powell

When
April 28, 7:45 AM EST
Where
Powell County, 0.88 mi SE of Clay City
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.860, -83.910

A county employee was struck by lightning. The person was taken to a hospital but there were no details available on specific injuries.

Thunderstorm Wind, Whitley

When
April 28, 1:20 PM EST
Where
Whitley County, Burk Hollow
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
36.600, -84.120

Trees and power lines were blown down on Hwy 1804 near the Kentucky/Tennessee state line.

Thunderstorm Wind, Whitley

When
April 28, 1:30 PM EST
Where
Whitley County, Gatliff
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -84.020

Several trees were blown down in and around Gatliff.

Thunderstorm Wind, Bell

When
April 28, 1:58 PM EST
Where
Bell County, 0.69 mi N of Middlesboro
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.610, -83.720

One tree was reported to have been blown down. This report was a public report relayed via social media.

Thunderstorm Wind, Bell

When
April 28, 2:05 PM EST
Where
Bell County, 0.55 mi W of Cardinal
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.800, -83.510

Power lines and trees were reported to have been blown down near the Hulen community.

Thunderstorm Wind, Harlan

When
April 28, 2:05 PM EST to 2:25 PM EST
Where
Harlan County, 0.18 mi ESE of Dressen to 0.44 mi SSE of Evarts
Measured
78 kt (90 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
36.829, -83.327

A Storm Survey Team comprised of officials from the National Weather Service and Harlan County Emergency Management determined that the wind damage that occurred on Monday April 28th in the Harlan and Evarts Communities of Harlan County was caused by straight-line winds of up to 90 mph. The thunderstorm which caused the damaging winds moved from Tennessee across southeast Whitley County, Bell County and Harlan County producing sporadic wind damage along it's path. The damage in Harlan County included several large hardwood and softwood trees either uprooted or snapped at the base, and damage to at least three structures. Three minor injuries were reported as well.

While a couple witnesses stated that a funnel cloud was observed, all damage surveyed was blown in a northeasterly direction, consistent with straight line wind damage. Either the funnel cloud didn't touch down, or only did so very briefly and the touchdown location was indistinguishable from the straight-line wind damage.

Thunderstorm Wind, Harlan

When
April 28, 2:55 PM EST
Where
Harlan County, 2.31 mi ESE of Clover
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -82.910

A 70 mph wind gust was measured at the KY mesonet site on the top of Black Mountain at an elevation of 4031 feet.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509837, 509838, 509839, 509840, 509841, 514059, 509845.